Health Library Home>Wellness Centers>Medications>Article

Coping With Radiation Recall Dermatitis

 Radiation recall dermatitis (RRD) is a problem of skin. It happens in people who have had past radiation treatment. The skin that had radiation turns red after chemo. It may look light pink or look like a bad sunburn. The skin may blister and peel. It can also feel tender and swell. RRD can appear weeks to years after the radiation.

RRD is rare. It is not clear why it happens. RRD occurs more often if you have one or more of these issues:

Steps You Can Take

Talk to your care team right away if you have skin problems. Chemo may need to be paused until the skin heals.

Medicine that may help include:

Other steps that can help soothe and protect skin include:

RESOURCES:

American Cancer Society
http://www.cancer.org

National Cancer Institute
http://www.cancer.gov

CANADIAN RESOURCES:

BC Cancer Agency
http://www.bccancer.bc.ca

Canadian Cancer Society
http://www.cancer.ca

REFERENCES:

Burris H, Hurtig J. Radiation recall with anticancer agents. Oncologist. 2010;15(11):1227-37. Available at: https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3227903/.

Radiation dermatitis. DermNetNZ website. Available at: http://www.dermnetnz.org/reactions/radiation-dermatitis.html. Accessed November 16, 2017.

Lawton M, Smith N. Radiation recall dermatitis. EBSCO Nursing Reference Center website. Available at: http://www.ebscohost.com/nursing/products/nursing-reference-center. Updated June 30, 2017. Accessed November 16, 2017.

Last reviewed November 2017 by EBSCO Medical Review Board Michael Woods, MD, FAAP  Last Updated: 9/14/2018